High Wind, Northern Campbell
- When
- April 5, 9:00 AM MST to 6:00 PM MST
- Where
- Northern Campbell forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A cold front crossed the area during the afternoon and early evening. A tight pressure gradient with strong pressure rises behind the front produced wind gusts over 60 mph.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A cold front crossed the area during the afternoon and early evening. A tight pressure gradient with strong pressure rises behind the front produced wind gusts over 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 5, 2:48 AM MST, 6 hours 12 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
348 AM MDT TUE APR 5 2016
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
ISSUED AT 341 AM MDT TUE APR 5 2016
UPPER AIR ANALYSIS SHOWS WEAK RIDGING MOVING OUT OF THE NORTHERN
PLAINS AS LOW PRESSURE PUSHES THROUGH MT. AHEAD OF THE
LOW...CLOUDS COVER MUCH OF THE CWA...WITH SOME LIGHT
SHOWERS/VIRGA. SURFACE TROUGH AXIS IS OVER THE WY/SD BORDER. WINDS
OVER CENTRAL SD ARE SOUTHERLY AROUND 15-25 KTS...AND WINDS OVER
NORTHEASTERN WY AND FAR WESTERN SD ARE WESTERLY AND STARTING TO
INCREASE. TEMPS ARE IN THE 40S WITH SOME 50S.
VERY STRONG WINDS ARE STILL EXPECTED TODAY INTO TONIGHT. PRESSURE
GRADIENT WILL TIGHTEN AS INITIAL TROUGH CROSSES WESTERN SD THIS
MORNING...AND WINDS WILL BEGIN TO INCREASE FROM THE WEST-NORTHWEST.
THEN AS MAIN TROUGH/LOW APPROACH THE AREA THIS AFTERNOON...WINDS
WILL STRENGTHEN FROM NORTHWEST TO SOUTHEAST. STRONG CAA AND 850 MB
WINDS OF 50-70 KTS WILL MOVE OVER THE CWA IN THE AFTERNOON...AND
THEN THIS EVENING PRESSURE RISES INCREASE TO 4-7 MB/3HR. WEST-
NORTHWEST WINDS OF 40-50 MPH WITH GUSTS OF 60-70 MPH ARE EXPECTED
ACROSS MUCH OF THE AREA THIS AFTERNOON...REACHING SOUTH CENTRAL SD
BY THIS EVENING. WINDS WILL DIMINISH ACROSS NORTHEASTERN WY...THE
BLACK HILLS...AND SOUTHWESTERN SD AFTER MIDNIGHT...WHILE STRONG
WINDS CONTINUE OVER THE REST OF THE CWA. THE WINDS WILL DECREASE
FROM NORTH TO SOUTH...REMAINING GUSTY OVER SOUTH CENTRAL SD
THROUGH EARLY WED MORNING. WILL ISSUE HIGH WIND WARNING FOR ENTIRE
CWA.
RAIN SHOWERS CHANGING TO RAIN/SNOW SHOWERS OVERNIGHT WILL ACCOMPANY
THIS SYSTEM...BEGINNING THIS AFTERNOON. THE NORTHERN HILLS COULD SEE
A COUPLE INCHES OF SNOW BY WEDNESDAY MORNING...WITH THE HEAVIEST
SNOW FALLING LATE THIS AFTERNOON/EARLY THIS EVENING. NORTHWESTERN SD
MAY SEE SOME SNOW AS WELL...WITH MINIMAL ACCUMULATIONS THERE.
HIGHS TODAY WILL RANGE FROM NEAR 50 ACROSS NORTHEASTERN WY AND
NORTHWESTERN SD...TO THE UPPER 60S IN SOUTH CENTRAL SD. LOWS TONIGHT
WILL BE IN THE 30S.
UPPER WAVE WILL SHIFT EAST OF THE AREA ON WEDNESDAY. A WEAK WAVE
PASSING THROUGH NORTHWEST FLOW MAY CREATE SOME BREEZY WINDS AGAIN
ACROSS NORTHWESTERN SD IN THE AFTERNOON...POTENTIALLY ADVISORY
CRITERIA. HIGHS WILL BE NEAR 60. BACKDOOR COLD FRONT PUSHES INTO
WESTERN SD WED NIGHT...AND SOME WEAK ENERGY PASSING OVER THE
BAROCLINIC ZONE MAY RESULT IN A FEW LIGHT SHOWERS.
.LONG TERM...THURSDAY THROUGH MONDAY
ISSUED AT 341 AM MDT TUE APR 5 2016
MODELS IN GOOD AGREEMENT FOR THE END OF THE WEEK...WITH DEEP
UPPER TROF ACROSS THE EASTERN CONUS AND WESTERN CONUS RIDGE
SHIFTING INTO THE HIGH PLAINS. THIS WILL RESULT IN DRY
WEATHER...WITH ABOVE TEMPERATURES. LOOKS LIKE WIDESPREAD 70S FOR
HIGHS ON SATURDAY...AROUND 20F ABOVE AVERAGE. RIDGE BREAKS DOWN
SATURDAY NIGHT/SUNDAY AS UPPER TROF MOVES INTO CENTRAL CANADA.
COOLER SUNDAY/MONDAY...BUT STILL NEAR AVERAGE. A FEW SHOWERS
POSSIBLE WITH THE FRONT.
&&
.AVIATION...FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING
ISSUED AT 341 AM MDT TUE APR 5 2016
STRONG WEST TO NORTHWEST WINDS ARE EXPECTED FROM LATE
THIS MORNING THROUGH TONIGHT...ESPECIALLY ON THE PLAINS NORTH AND
EAST OF THE BLACK HILLS. VFR CONDITIONS WILL PREVAIL ACROSS MUCH OF
THE AREA THROUGH EARLY AFTERNOON. SCATTERED SHOWERS WILL THE SPREAD
INTO NORTHEAST WYOMING/NORTHWEST SOUTH DAKOTA THIS AFTERNOON...AND
ACROSS THE REMAINDER OF THE AREA TONIGHT. MVFR CIGS/VSBY WITH THE
SHOWERS. TEMPERATURES WILL BE COLD ENOUGH FOR SNOW SHOWERS OVER THE
BLACK HILLS TONIGHT...WITH SOME IFR/LIFR VSBY. SNOW MAY ALSO MIX
WITH THE RAIN ACROSS THE PLAINS TONIGHT WITH LCL IFR VSBY.
&&
.FIRE WEATHER...
ISSUED AT 341 AM MDT TUE APR 5 2016
WEST-NORTHWEST WINDS WILL INCREASE BEHIND THE INITIAL TROUGH
TODAY...BRINGING IN DRIER AIR WITH DEWPOINTS IN THE SINGLE DIGITS
AND TEENS. THIS WILL RESULT IN MINIMUM RELATIVE HUMIDITY VALUES
AROUND 15 PERCENT THIS AFTERNOON ACROSS MUCH OF SOUTHWEST INTO
CENTRAL SD. FIRE WEATHER CONDITIONS WILL BECOME CRITICAL AS
NORTHWEST WINDS BECOME VERY STRONG THIS AFTERNOON. WILL ISSUE A
RED FLAG WARNING. ALTHOUGH RH WILL RECOVER TO NEAR 50 PERCENT THIS
EVENING...WILL KEEP WARNING THROUGH MIDNIGHT FOR CONTINUED STRONG
WINDS.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR
SDZ024-027>030-041-042-074.
HIGH WIND WARNING FROM NOON TODAY TO 6 AM MDT WEDNESDAY FOR
SDZ001-002-012>014-025-026-031-032-043-044-072-073.
RED FLAG WARNING FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR
SDZ261>266.
HIGH WIND WARNING FROM 7 PM THIS EVENING TO 10 AM CDT WEDNESDAY
FOR SDZ046-047-049.
WY...HIGH WIND WARNING FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR
WYZ054>058.
HIGH WIND WARNING FROM NOON TODAY TO 6 AM MDT WEDNESDAY FOR
WYZ071.
&&
SHORT TERM...POJORLIE
LONG TERM...7
AVIATION...7
FIRE WEATHER...POJORLIEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 431 AM MDT TUE APR 5 2016 SDZ002-012>014-026-027-029>032-041>044-046-047-049-072>074-061045- PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY- SOUTHERN FOOT HILLS-SOUTHERN BLACK HILLS-CUSTER CO PLAINS- PENNINGTON CO PLAINS-HAAKON-FALL RIVER-OGLALA LAKOTA-JACKSON- BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS- 431 AM MDT TUE APR 5 2016 /531 AM CDT TUE APR 5 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND THE BLACK HILLS OF SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN UPPER DISTURBANCE WILL BRING STRONG WINDS TO THE REGION TODAY INTO TONIGHT. NORTHWEST WINDS OF 40-50 MPH WITH GUSTS OF 60-70 MPH ARE EXPECTED. WINDS WILL DIMINISH EARLY WEDNESDAY MORNING. ADDITIONALLY...THESE VERY STRONG WINDS COMBINED WITH MINIMUM RELATIVE HUMIDITY VALUES AROUND 15 PERCENT WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. RAIN SHOWERS ARE EXPECTED TO ACCOMPANY THIS SYSTEM...WITH RAIN MIXING WITH OR CHANGING TO SNOW TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY BREEZY WINDS ARE EXPECTED AGAIN ON WEDNESDAY...ESPECIALLY ACROSS NORTHWESTERN SD. THESE WINDS WILL CONTRIBUTE TO EXTREME FIRE DANGER THERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-025-WYZ054>056-058-071-061045- HARDING-NORTHERN FOOT HILLS-NORTHERN CAMBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WESTON-NORTHEASTERN CROOK- 431 AM MDT TUE APR 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER DISTURBANCE WILL BRING STRONG WINDS TO THE REGION TODAY INTO TONIGHT. NORTHWEST WINDS OF 35-45 MPH WITH GUSTS NEAR 60 MPH ARE EXPECTED. WINDS WILL DIMINISH OVERNIGHT. RAIN SHOWERS ARE EXPECTED TO ACCOMPANY THIS SYSTEM...WITH RAIN MIXING WITH OR CHANGING TO SNOW TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY BREEZY WINDS ARE EXPECTED AGAIN ON WEDNESDAY...ESPECIALLY ACROSS NORTHWESTERN SD. THESE WINDS WILL CONTRIBUTE TO EXTREME FIRE DANGER THERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ024-028-WYZ057-061045- NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-WYOMING BLACK HILLS- 431 AM MDT TUE APR 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER DISTURBANCE WILL BRING STRONG WINDS TO THE REGION TODAY INTO TONIGHT. NORTHWEST WINDS OF 30-40 MPH WITH GUSTS NEAR 50 MPH ARE EXPECTED. WINDS WILL DIMINISH THIS EVENING. RAIN SHOWERS ARE EXPECTED TO ACCOMPANY THIS SYSTEM...WITH RAIN MIXING WITH OR CHANGING TO SNOW TONIGHT...ESPECIALLY OVER THE HIGHER ELEVATIONS. THE NORTHERN HILLS COULD RECEIVE A COUPLE INCHES OF SNOW BY WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
543 AM MDT TUE APR 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 AM NON-TSTM WND GST 4 SSE WITTEN 43.39N 100.07W
04/05/2016 M64 MPH TRIPP SD DEPT OF HIGHWAYS
0326 AM NON-TSTM WND GST 1 NE WINNER 43.39N 99.84W
04/05/2016 M61 MPH TRIPP SD ASOS
&&
FFFThe national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618952, 618955, 618965, 618962, 618953, 618964.